MAUDE Adverse Event Report: CONMED LINVATEC CONCEPT ABLATOR ELECTRODE, 90 DEGREE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED LINVATEC CONCEPT ABLATOR ELECTRODE, 90 DEGREE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number ESA-5190
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/14/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The used concept ablator electrode was discarded by the user facility.A photograph was provided and was reviewed by r&d engineering.Based on the review, the ceramic disk at the distal end of the probe is still present and there are no pieces missing from the electrode.The complaint could not be confirmed based on the photographic evidence.Without the actual device a root cause can not be determined for the reported issue of the product heated up and melts within the patient.This lot was manufactured in a lot of (b)(4) units.A review of the device history record for this lot found no abnormalities that would contribute to the reported issue.A two-year review of complaint history shows here have not been any other complaints received for this item/lot combination.During this same 2-year time frame, (b)(4).A two-year review of complaint history shows there has been no other complaint received for any of the products in this device family.This is considered an isolated incident.This failure mode is addressed in the pha and the safety risk has been found to be acceptable.There has been no patient long term adverse effect related to the use of this product and/or related this failure mode.To reduce the risk of patient injury the instruction for use (ifu) provides the following device information, precautions and warnings: indications for use: the ablator electrodes are designed for general surgical use, including orthopaedic and arthroscopic applications of resection, ablation, excision of soft tissue, hemostasis of blood vessels, and in coagulating soft tissues.Operating principles: the concept ablator electrode is used in conjunction with an electrosurgical pencil, a dispersive electrode (pad) and a generator.The system focuses radiofrequency (rf) energy at the tip of the electrode which creates heat.The heat is used to dissolve tissue, coagulate blood vessels or shrink tissue.Radiofrequency is used to avoid muscle stimulation (electrocution).The current returns to the generator through a dispersive electrode (pad), which is attached to the patient.Warnings: electrodes must only be used in a conductive fluid medium to avoid insulation damage; if any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately and replace the device; use ablators only within prescribed generator settings.High power generator settings, and prolonged use, may result in damage to the insulation, melting of the electrode tip or increased risk of patient burns; use care when inserting into and withdrawing the electrode from a cannula to avoid the possibility of damage to the devices and/or injury to the patient; do not insert, withdraw or touch the active tip of the electrode when power is being applied.This may result in an unintended surgical effect, injury, or device damage; do not bury electrode tip and insulator in tissue.The electrode tip must be completely surrounded by conductive fluid when activated in order to avoid damage to the insulation; do not pry or pull tissue using the device.Insulation may be damaged; do not use the electrode with a metal cannula.Non-conductive cannulae are recommended.Do not activate the electrode while any portion of the electrode tip is in contact with another metal object; localized heating of the electrode and the adjacent metal object may result in product damage or patient and/or personnel injury; maintain the active electrode tip in the field of view at all times.Injuries to the patient may result from inadvertent activation or movement of an activated electrode outside the field of view.Precautions: single-use only device.Do not resterilize.Cleaning and resterilization may cause damage to the device; do not bend electrode shaft; insulation may be damaged; use caution when programming the power settings.Use the lowest power setting and the minimum tissue contact-time necessary to achieve the appropriate surgical effect.High power settings, and prolonged use may result in damage to the insulation, melting of the electrode tip, or patient burns.
 
Event or Problem Description
The distributor in (b)(4) reported during a hip arthroscopy procedure while using the concept ablator electrode, 90 degrees, the product heated up and melted within the patient.The surgery was completed using a different device.Additional information was received from the distributor advising that the problem did not cause injury to the patient.

Brand Name
CONCEPT ABLATOR ELECTRODE, 90 DEGREE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED LINVATEC
11311 concept blvd
largo FL 33733
MDR Report Key6428304
Report Number1017294-2017-00031
Device Sequence Number10991214
Product Code GEI
UDI-Device Identifier10845854035597
UDI-Public(01)10845854035597(17)190902(30)5(10)600483
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K983652
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2019
Device Catalogue NumberESA-5190
Device Lot Number600483
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2016
Initial Report FDA Received Date03/23/2017
Patient Sequence Number1